Minnesota, 2013

Hail and Damaging Winds in Minnesota, July 25, 2013

July 25, 2013 · NWS DLH · 6 events in 3 counties and zones

Thunderstorms brought large hail and damaging winds to parts of northeast Minnesota on July 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought large hail and damaging winds to parts of northeast Minnesota on July 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 25, 11:35 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 25, 11:35 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1235 PM CDT THU JUL 25 2013

.AVIATION.../18Z TAF ISSUANCE/

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NE MINNESOTA AND NW
WISCONSIN THIS AFTERNOON AS A LOW PRESSURE SYSTEM AND ITS COLD
FRONT APPROACH AND BEGIN TO MOVE THROUGH THE REGION. STORMS ARE
MOSTLY LIKELY TO BEGIN TO AFFECT THE KINL AND KBRD AREAS EARLY
THIS AFTERNOON...AND THEN THE KHIB/KDLH/KHYR MID TO LATE THIS
AFTERNOON. MVFR CIGS AT KINL WILL LIKELY CONTINUE THROUGH THIS
AFTERNOON...BUT THE KBRD/KHIB/KDLH/KHYR SHOULD LIKELY CONTINUE TO
SEE VFR CONDITIONS. THERE MAY BE BRIEF MVFR CIGS/VSBYS IF ANY
SHOWERS/STORMS DIRECTLY HIT ANY TERMINALS. THE STORMS SHOULD WIND
DOWN EARLY THIS EVENING. THE COLD FRONT WILL MOVE THROUGH THE
REGION LATE THIS AFTERNOON AND THIS EVENING. THE FRONT WILL USHER
IFR/MVFR CIGS AND RAIN SHOWERS OUT OF CANADA INTO THE REGION LATE
THIS EVENING INTO EARLY FRIDAY MORNING. THERE MAY EVEN BE LIFR
CIGS. FOG IS POSSIBLY LATE TONIGHT AT KDLH AND KHYR...WITH KHYR
HAVING THE BEST CHANCE. THERE SHOULD BE SOME LIFTING OF THE CIGS
LATER FRIDAY MORNING WITH IFR/MVFR CIGS CONTINUING ACROSS THE
REGION WITH SHOWERS.

THE LIGHT SW TO WNW WINDS EARLY THIS AFTERNOON WILL BEGIN TO
BECOME W TO NW LATER THIS AFTERNOON AS THE FRONT BEGINS TO MOVE
INTO NE MINNESOTA. THE WINDS SHOULD WEAKEN THIS EVENING...THEN
INCREASE AND BECOME WNW TO NNW LATE TONIGHT AND FRIDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 1033 AM CDT THU JUL 25 2013/

UPDATE...

WE'VE UPDATED THE SHORT TERM GRIDS TO ACCOUNT FOR THE LACK OF
SHOWERS/STORMS THIS MORNING. WE DID SEE SOME SHOWERS DEVELOP OVER
PRICE/IRON/ASHLAND/SAWYER COUNTIES BUT THESE WERE NOW MOVING EAST.
MORE SHOWERS/STORMS WERE MOVING SOUTHEAST TOWARD KOOCHICHING
COUNTY AND WILL AFFECT THAT AREAS WITHIN THE HOUR. OVERALL...WE DO
EXPECT SCATTERED TO NUMEROUS SHOWERS/STORMS TO DEVELOP AS THE DAY
PROGRESSES AND WE GET SOME HEATING. SOME OF THE HIGH CAMS SHOW
STRONGEST STORMS DEVELOPING SOUTH AND EAST OF THE
NORTHLAND...WHICH WOULD AGREE WITH THE LATEST SWODY1.
HOWEVER...THE NORTHLAND COULD STILL SEE SOME STRONG STORMS YET
THIS AFTERNOON AND EARLY EVENING. SKIES WERE CLEAR TO PARTLY
CLOUDY OVER A GOOD PART OF NORTHWEST WISCONSIN BACK INTO THE TWIN
PORTS...BRAINERD LAKES...LONGVILLE AND WALKER AREAS. CLOUDS SHOULD
FILL IN THROUGH THE DAY THOUGH.

SIGNIFICANTLY COLDER AIR WILL BE MOVING IN TONIGHT...LASTING
THROUGH THE WEEKEND.

PREV DISCUSSION... /ISSUED 339 AM CDT THU JUL 25 2013/

LONG TERM....FRIDAY THROUGH WEDNESDAY.

MAIN FOCUS IN LONG TERM ON TEMPS AND SHRA CHANCES AS A COLD CORE
CLOSED LOW SETTLES OVER WESTERN LAKE SUPERIOR THROUGH THE WEEKEND.

HAVE CONTINUED DOWNWARD TREND TO TEMPS/DEW POINTS FRIDAY THROUGH
SUNDAY AS THE NORTHLAND BECOMES POSITIONED IN THE WRAP AROUND CAA ON
THE BACK SIDE OF THE LOW. THE NAM/ECM/GFS HAVE SHOWN RUN TO RUN
CONSISTENCY AND AGREEMENT THAT A CORRIDOR OF H85 TEMPS AROUND 3-5
C...AND H50 TEMPS AROUND NEGATIVE 20 C...DIVES INTO THE
BORDERLAND/ARROWHEAD ZONES THROUGH THE DAY FRIDAY...ANCHORING OVER
WESTERN LAKE SUPERIOR THROUGH AT LEAST SUNDAY MORNING. THE COLD AIR
ALOFT WILL RESULT IN VERY STEEP LAPSE RATES AND ANY SUN/DAYTIME
HEATING WILL LEAD TO GUSTY NORTH WINDS AND INSTABILITY/LAKE ENHANCED
SHOWERS. HAVE INCREASED CLOUD COVER AND KEPT SMALL POPS
FRIDAY/SATURDAY FOR MOST AREAS AS ANY LINGERING MOISTURE WILL
SUPPORT ISOLD/SCT SHRA. AT THIS TIME CAPE VALUES ARE ON THE ORDER OF
100-200 J/KG SO HAVE LEFT OUT MENTION OF THUNDER THIS WEEKEND.
DIFFICULTLY REMAINS IN TIMING THE DEPARTURE OF THE LOW...WHICH WILL
BECOME REPLACED BY A SFC RIDGE AND MUCH DRIER AIR. THE LATEST ECM
RUN HAS TRENDED TOWARDS THE GFS SOLUTION FOR A SLOWER EXIT OF THE
COLD AIR/CLOUDS. IF THIS TREND CONTINUES...THE CLOUD COVER AND
SHOWERS MAY NEED TO BE PUSHED FURTHER WEST SAT/SUN.

THERE IS REASONABLE AGREEMENT IN LONG TERM MODELS THAT THE RIDGE AXIS
MAKES IT INTO AT LEAST NORTH CENTRAL MINN SAT NIGHT. THE COMBINATION
OF STRONG MIXING SATURDAY AFTERNOON TO BRING VERY LOW DEW
POINTS...AND CLEAR SKIES/LIGHT WINDS SATURDAY NIGHT WILL BRING THE
POTENTIAL FOR WIDESPREAD OVERNIGHT TEMPERATURES IN THE 30S TO LOW
40S ACROSS MUCH OF NORTH-CENTRAL/NORTHEAST MINNESOTA.

ANOTHER SHORT WAVE IS EXPECTED TO TRACK OVER THE REGION AND BRING A
CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE MONDAY NIGHT THROUGH
TUESDAY NIGHT TIME FRAME.

&&

.POINT TEMPS/POPS...
DLH  53  63  44  63 /  40  60  10  10
INL  51  63  40  64 /  60  50  10  10
BRD  56  65  46  67 /  20  30   0   0
HYR  55  66  41  64 /  50  60  20  20
ASX  53  62  45  60 /  50  60  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...MELDE
LONG TERM....GROCHOCINSKI
AVIATION...GROCHOCINSKI
Hazardous weather outlook, Jul 25, 12:19 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
119 PM CDT THU JUL 25 2013

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
119 PM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WERE DEVELOPING AND INCREASING IN COVERAGE THIS
AFTERNOON OVER NORTHERN MINNESOTA...AND THEY SHOULD CONTINUE TO
THE EAST AND SOUTH THROUGH THE REMAINDER OF THE AFTERNOON. A FEW SEVERE
STORMS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS...WILL BE POSSIBLE THIS AFTERNOON INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A POSSIBILITY OF THUNDERSTORMS NEXT MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY
EVENING.

LSZ121-140>148-261030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
119 PM CDT THU JUL 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A FEW
STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS. THE STORMS SHOULD INCREASE OVER
LAKE SUPERIOR BETWEEN 3 PM AND 5 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN NEXT MONDAY AND TUESDAY.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 25, 11:49 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1249 PM CDT THU JUL 25 2013

MNZ010-251810-
KOOCHICHING-
1249 PM CDT THU JUL 25 2013

...THUNDERSTORMS RAPIDLY DEVELOPING ACROSS KOOCHICHING COUNTY...

AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 11 MILES NORTHWEST OF GRAND FALLS...
MOVING EAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  BIG FALLS...          GRAND FALLS...
  HIGHWAY 71 BETWEEN BIG FALLS AND LITTLEFORK...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4833 9352 4813 9360 4823 9411 4840 9405

 MILLER
Special weather statement, Jul 25, 12:18 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
118 PM CDT THU JUL 25 2013

MNZ010-251830-
KOOCHICHING-
118 PM CDT THU JUL 25 2013

...STRONG THUNDERSTORM JUST NORTHEAST OF BIG FALLS...

AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BIG FALLS...MOVING EAST
AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
    RURAL KOOCHICHING COUNTY...
    STATE HIGHWAY 65 SOUTH OF LITTLEFORK...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4833 9313 4818 9312 4800 9322 4816 9381
      4837 9372

 MILLER
Special weather statement, Jul 25, 12:39 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
139 PM CDT THU JUL 25 2013

MNZ010-251900-
KOOCHICHING-
139 PM CDT THU JUL 25 2013

...ADDITIONAL STRONG THUNDERSTORMS APPROACHING WESTERN KOOCHICHING
COUNTY...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF MIZPAH...MOVING EAST AT 35
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  MIZPAH...             GEMMELL...            NORTHOME...
  HIGHWAY 71 BETWEEN NORTHOME AND BIG FALLS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4817 9401 4800 9402 4785 9413 4789 9443
      4813 9444 4817 9443

 MILLER
Special weather statement, Jul 25, 1:04 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
204 PM CDT THU JUL 25 2013

MNZ025-026-251930-
NORTH CASS-SOUTH ITASCA-
204 PM CDT THU JUL 25 2013

...STRONG THUNDERSTORM NEAR BALL CLUB...

AT 202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR BALL CLUB...MOVING SOUTHEAST AT
30 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...

* THE THUNDERSTORM WILL BE NEAR...
  DAYS HIGH LANDING AND ZEMPLE BY 215 PM...
  SCHOOLCRAFT STATE PARK BY 220 PM...
  COHASSET AND POKEGAMA DAM BY 230 PM...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. BOATERS
ON AREA LAKES SHOULD SEEK SAFE HARBOR UNTIL THE STORM HAS PASSED.

LAT...LON 4728 9354 4709 9368 4725 9412 4741 9401

HUYCK

The radar

The Duluth radar (KDLH), 157 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Koochiching

When
July 25, 1:05 PM CST
Where
Koochiching County, 5.26 mi ESE of Bois Ft
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.110, -93.110

Hail, Koochiching

When
July 25, 1:10 PM CST
Where
Koochiching County, 6.29 mi N of Silverdale
Measured
1 in hail
Reported by
Public
Coordinates
48.070, -93.100

Thunderstorm Wind, St. Louis

When
July 25, 3:00 PM CST
Where
St. Louis County, 0.83 mi SE of Tower Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.810, -92.290

Thunderstorm wind gusts knocked down trees near Tower and at McKinley Park.

Thunderstorm Wind, Crow Wing

When
July 25, 4:01 PM CST
Where
Crow Wing County, 1.58 mi ENE of Cross Lake
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
46.680, -94.090

Thunderstorm winds knocked down at least 50 trees in the immediate Crosslake area. A large oak tree fell on a garage while another large tree fell on a motorhome.

Thunderstorm Wind, Crow Wing

When
July 25, 4:26 PM CST
Where
Crow Wing County, 0.69 mi S of Deerwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.470, -93.900

Thunderstorm wind gusts knocked down small trees with the diameter of about a softball.

Hail, Koochiching

When
July 25, 5:10 PM CST
Where
Koochiching County, 0.83 mi SSW of International Falls
Measured
0.88 in hail
Reported by
Public
Coordinates
48.590, -93.410

A thunderstorm dropped mostly pea sized hail, but there were a few nickel and dime sized hailstones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470575, 470578, 470582, 470584, 470597, 470580.